A 76-year-old male with a history of hypertension, diet-controlled type-2 diabetes mellitus


#1

A 76-year-old male with a history of hypertension, diet-controlled type-2 diabetes mellitus, coronary artery disease, and atrial fibrillation comes to the office for a follow-up. The patient’s medication includes aspirin, metoprolol, hydrochlorothiazide, warfarin, amiodarone, and multivitamins. He has been on all these medications for one year. He complains of tiredness, weight gain, and occasional swelling in his feet for the last three months. He denies chest pain, dyspnea, orthopnea, or dizziness. Physical examination is unremarkable, except for a 1 0-lbs.-weight gain since his last visit six months ago. Which of the following is the most appropriate next step in the management of this patient?

  • A. Discontinue hydrochlorothiazide and add furosemide [11 %]
  • B. Decrease the dose of metoprolol [2%] .,
  • C. Check thyroid-stimulating hormone level [75%]
  • D. Discontinue amiodarone [9%]
  • E. Add digoxin [2%]

0 voters

Explanation:
The next best step in the management of this patient is to check serum TSH levels. The patient is experiencing symptoms of hypothyroidism, which may be attributed to amiodarone use. Amiodarone causes thyroid dysfunction due to its high iodine content. Hypothyroidism (85%) is more common than thyrotoxicosis (1 0-15%). Two mechanisms by which amiodarone-induced-thyrotoxicosis may occur are: activation of Graves’ disease (type-1 thyrotoxicosis) and destructive thyroiditis (type-2 thyrotoxicosis). Graves’ disease induced by amiodarone is generally treated with high-dose thioamides (methimazole or propylthiouracil). Perchlorate can be used to decrease further iodine uptake by the thyroid gland. Steroids are generally required for treating type-2 thyrotoxicosis. Thyroid functions are monitored every six months in euthyroid patients on amiodarone. It is prudent to start with a lower dose in elderly patients or those who have significant coronary artery disease.
(Choices A and E). The patient does not have congestive heart failure (no orthopnea, no SOB, no JVD, and normal lung exam); therefore, starting a stronger diuretic or adding digoxin would not help.
(Choice B) Fatigue could be a side effect of a beta-blocker; however, in this case, fatigue is more likely due to amiodarone-induced hypothyroidism.
(Choice D) It is not necessary to discontinue amiodarone if a patient becomes hypothyroid . Generally, patients who have amiodarone-induced hypothyroidism required a higher dose of levothyroxine to bring their TSH within normal range because amiodarone inhibits conversion ofT 4 to its active form T3. The hypothyroidism is treated with levothyroxine.
Educational Objective: Amiodarone can cause thyroid dysfunction, corneal deposits, skin discoloration, pulmonary fibrosis (lipoid pneumonitis), and liver toxicity